Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 75, NWS St. Louis, MO

May 13, 2010Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 13, 2010, 7:24 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2010, 7:24 PM CDT (00:24 UTC)
Expired
May 13, 2010, 7:57 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Macoupin County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WUUS53 KLSX 140024
SVRLSX
ILC117-135-140115-
/O.NEW.KLSX.SV.W.0075.100514T0024Z-100514T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
724 PM CDT THU MAY 13 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...
  NORTHWESTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 815 PM CDT

* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  GILLESPIE...AND MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARLINVILLE...LITCHFIELD...VIRDEN...GIRARD...RAYMOND...
  FARMERSVILLE...WHITE OAK...HORNSBY...STANDARD CITY...HONEY BEND...
  ATWATER...NILWOOD...WAGGONER AND HARVEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
PORTIONS OF ST. LOUIS COUNTY.

&&

LAT...LON 3910 8969 3928 9007 3952 8992 3953 8954
      3935 8954 3935 8947
TIME...MOT...LOC 0023Z 220DEG 52KT 3919 8990
WIND...HAIL 60MPH <.75IN

$$

TILLY
2 follow-up statements
207 
WWUS53 KLSX 140044
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
744 PM CDT THU MAY 13 2010

ILC117-135-140115-
/O.CON.KLSX.SV.W.0075.000000T0000Z-100514T0115Z/
MONTGOMERY IL-MACOUPIN IL-
744 PM CDT THU MAY 13 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 815 PM CDT...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR RAYMOND...OR 12 MILES NORTH OF
LITCHFIELD...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  FARMERSVILLE AND WHITE OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE.

&&

LAT...LON 3953 8954 3935 8954 3935 8947 3916 8964
      3924 8983 3940 8984 3953 8973 3953 8961
TIME...MOT...LOC 0044Z 218DEG 43KT 3938 8960
WIND...HAIL 60MPH <.75IN

$$

TILLY
631 
WWUS53 KLSX 140057
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
757 PM CDT THU MAY 13 2010

ILC117-135-140107-
/O.CAN.KLSX.SV.W.0075.000000T0000Z-100514T0115Z/
MONTGOMERY IL-MACOUPIN IL-
757 PM CDT THU MAY 13 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MACOUPIN AND
NORTHWESTERN MONTGOMERY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.  HOWEVER WIND GUSTS UP TO 50 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3953 8954 3935 8954 3935 8947 3916 8964
      3924 8983 3940 8984 3953 8973 3953 8961
TIME...MOT...LOC 0057Z 220DEG 45KT 3953 8947

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:40 PM CDT, 44 minutes earlier.

Area forecast discussion, May 13, 6:40 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT THU MAY 13 2010

.DISCUSSION...
/355 PM CDT THU MAY 13 2010/

WEAKENING CDFNT EXTENDING THROUGH UIN AND COU WILL CONTINUE MOVING
SEWD.  THERE WAS NOT ANY SHOWERS/THUNDERSTORMS ALONG THIS CDFNT
ACROSS THE CWA ATTM...BUT AN MCS FURTHER SW ALONG THIS FRONT WAS
MOVING NEWD THROUGH SWRN MO. THIS CONVECTION WILL LIKELY MOVE NEWD
THROUGH THE SRN PORTION OF THE CWA THIS EVNG...FROM STL S.
ALTHOUGH THIS CDFNT WILL BE PUSHING S OF THE AREA...SWD TO NRN AR
BY 12Z FRI WITH A SFC RIDGE BUILDING EWD INTO THE CWA BEHIND
IT...THE CHANCE OF SHOWERS AND A FEW STORMS WILL CONTINUE ACROSS
THE SRN PORTION OF THE CWA FRI AND FRI NGT MAINLY ACROSS SERN MO
AND SWRN IL AS THE 850 MB FRONT WILL REMAIN OVER THE AREA WITH
RELATIVELY HIGH 850 MB DWPTS S OF IT ACROSS SRN MO AND SRN IL.
WEAK SW FLOW SHRTWVS WILL ALSO CONTINUE TO MOVE E-NEWD THRU THE
AREA AS WELL. THE RISK FOR SHOWERS/STORMS WILL GRADUALLY SPREAD
NEWD ON SAT AND SAT NGT AS RETURN LOW LEVEL SLY FLOW BRINGS LOW
LEVEL MOISTURE BACK N-NEWD THROUGH THE CWA WITH A WRMFNT LIFING
NWD INTO THE CWA SAT NGT. THE GFS MODEL APPEARS A LITTLE TOO
QUICK BRINGING QPF INTO THE NRN AND ERN PORTION OF THE CWA ON SAT
DUE TO FEEDBACK ISSUES SO PREFER THE NAM AND ECMWF SOLUTIONS FOR
SAT AND SAT NGT. THE BEST THREAT FOR PRECIPITATION WILL LIKELY
OCCUR ON SUN AND SUN NGT AS AN APPROACHING MID-UPPER LEVEL TROF
INITIATES A SFC WAVE ALONG THIS FRONT WHICH WILL MOVE NEWD THRU
MO. STILL A LOT OF MODEL UNCERTAINTY WITH THE TRACK AND TIMING OF
THIS SFC LOW...THE ECMWF MODEL BEING SLOWER AND FURTHER S WITH
THIS SFC LOW COMPARED TO THE GFS MODEL. IF THE SLOWER SOLUTION
TURNS OUT TO BE CORRECT SHOWERS WILL LINGER OVER THE ERN PORTION
OF THE CWA ON MON BEHIND THE SFC LOW. A MORE TRANQUIL AND MAINLY
DRY WEATHER PATTERN IS EXPECTED FOR THE REST OF THE EXTENDED
FORECAST FROM TUE THROUGH AT LEAST THU.

GKS

&&

.AVIATION...
/640 PM CDT THU MAY 13 2010/

FOCUS FOR THIS EVENING WILL BE ON THE STL METRO AREA...WHERE MCV
IS MOVING NEWD THRU THE AREA AND WILL DRIVE A DECAYING MCS THRU BY
01Z. RAIN SHOULD COME TO AN END BY 01Z BOTH WITH EXIT OF MCS AND
CD FROPA. OF FURTHER CONCERN IS AN AREA OF IFR CIGS ADVANCING NEWD
ALG I-44 IN THE WAKE OF THE MCS AND BHND THE CDFNT THAT WILL POSE
A THREAT TO THE STL METRO AREA TERMINALS LATER THIS EVENING. LO
CLOUDS SHOULD GRADUALLY CLEAR OUT FROM THE NW THIS EVENING
RESULTING IN PERSISTENT MID-HI VFR CLOUDS LINGERING FOR THE
REMAINDER OF THE VALID TAF PERIOD. THERE IS ALSO THE POTENTIAL FOR
SOME LIGHT RAIN INTO THE STL METRO AREA LATE TONIGHT AND FRIDAY
MORNING AS A NEW AREA OF MOISTURE WORKS ITS WAY NEWD FROM THE
GULF. MOST CLOUDS WILL BE AOA 10KFT...SO ATTM WILL CONSIDER VCSH
FOR A FUTURE UPDATE.

SPECIFICS FOR KSTL...MAIN HIGHLIGHTS ARE RAIN ASSOCIATED WITH MCS
AND IFR CIGS BHND THE MCS AND WITH CD FROPA. ENOUGH CONFIDENCE TO
PLACE THESE FEATURES IN...BUT THERE IS SOME CONCERN THAT WITH
DECAYING MCS THAT SATURATION FOR LOW CLOUDS MAY BE MORE DIFFICULT
THAN IT WAS FOR AREAS TO THE SW. OTHERWISE...SEE ABOVE.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 13, 4:14 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT THU MAY 13 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
414 PM CDT THU MAY 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING AS A COLD FRONT MOVES
SOUTHEASTWARD THROUGH THIS AREA. A FEW THUNDERSTORMS COULD BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND FRIDAY NIGHT ACROSS
SOUTHEAST MISSOURI AND A SMALL PORTION OF SOUTHWESTILLINOIS...THEN
THE CHANCE OF THUNDERSTORMS WILL SPREAD TO MOST OF THE AREA ON
SATURDAY OR SATURDAY NIGHT...THEN CONTINUE THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

In the hours before

Special weather statement, May 13, 6:45 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT THU MAY 13 2010

ILZ069-140030-
CLINTON IL-
645 PM CDT THU MAY 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLINTON COUNTY UNTIL 730 PM
CDT...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW BADEN...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BREESE...
  CARLYLE...
  TRENTON...
  ALBERS...
  AVISTON...
  GERMANTOWN...
  ST. ROSE...
  BECKEMEYER...
  JAMESTOWN...
  DAMIANSVILLE...
  BARTELSO...
  STOLLETOWN...
  HUEY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TILLY
Special weather statement, May 13, 6:49 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT THU MAY 13 2010

ILZ059-098>100-MOZ061-063-064-140030-
CALHOUN IL-JERSEY IL-MACOUPIN IL-MADISON IL-ST. CHARLES MO-ST. LOUIS
MO-ST. LOUIS CITY MO-
649 PM CDT THU MAY 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CHARLES...
NORTHEASTERN ST. LOUIS...ST. LOUIS CITY...SOUTHERN MACOUPIN...
CALHOUN...JERSEY AND WESTERN MADISON COUNTIES UNTIL 730 PM CDT...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM O'FALLON TO LADUE...
AND MOVING NORTHEAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ST. JOHN...
  ST. CHARLES...
  BEL-RIDGE...
  WOODSON TERRACE...
  HILLSDALE...
  NORMANDY...
  BRIDGETON...
  NORTHWOODS...
  COOL VALLEY...
  KINLOCH...
  BERKELEY...
  JENNINGS...
  FERGUSON...
  HAZELWOOD...
  DELLWOOD...
  FLORISSANT...
  BELLEFONTAINE NEIGHBORS...
  RIVERVIEW...
  BLACK JACK...
  GRANITE CITY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TILLY
Local storm report, May 13, 6:56 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
656 PM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     1 SSW HAZELWOOD         38.76N  90.37W
05/13/2010  M63 MPH          ST. LOUIS          MO   ASOS

            AT LAMBERT FIELD AIRPORT.

&&

BYRD
Local storm report, May 13, 7:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
708 PM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     1 SSW HAZELWOOD         38.76N  90.37W
05/13/2010                   ST. LOUIS          MO   AMATEUR RADIO

            PART OF THE ROOF OF A SMALL STORAGE BUILDING WAS BLOWN
            OFF JUST NORTH OF LAMBERT FIELD.

&&

BYRD
Local storm report, May 13, 7:10 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
710 PM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     1 SSW HAZELWOOD         38.76N  90.37W
05/13/2010  M63 MPH          ST. LOUIS          MO   ASOS

            AT LAMBERT FIELD AIRPORT.

&&

CORRECTED EVENT TIME

BYRD
Local storm report, May 13, 7:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
715 PM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     1 E ALTON               38.90N  90.13W
05/13/2010  E40 MPH          MADISON            IL   AMATEUR RADIO

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:00 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin, Madison30 min
May 14, 11:23 AM CDTRiver Flood WarningLSXCalhoun, Greene, Jersey98 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.